Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 90, NWS Raleigh, NC

August 31, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 31, 2003, 4:51 PM EDT for Davidson County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2003, 4:51 PM EDT (20:51 UTC)
Expired
Aug 31, 2003, 6:45 PM EDT
In force
114 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 312054
FFWRAH
NCC057-312245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT SUN AUG 31 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY   
HEAVY RAIN MOVING INTO DAVIDSON COUNTY FROM THE WEST.  THIS ADDITIONAL 
RAINFALL MAY AGGRAVATE THE ONGOING FLOODING AROUND THOMASVILLE AND MAY 
CAUSE ADDITIONAL CREEKS AND STREAMS TO LEAVE THEIR BANKS AROUND 
LEXINGTON AND DENTON.

AN ADDITIONAL HALF TO ONE INCH OF RAIN WILL LIKELY FALL ACROSS DAVIDSON 
COUNTY BETWEEN 5 AND 6 PM.

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS 
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT 
CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND 
STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.

$$

WSS
1 follow-up statement
000 
WGUS72 KRAH 312228
FFSRAH
NCC057-312245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT SUN AUG 31 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR DAVIDSON COUNTY HAS 
BEEN CANCELED...

AT 623 PM EDT...POCKETS OF LIGHT TO MODERATE RAIN WAS FALLING ACROSS 
MAINLY THE NORTH HALF OF DAVIDSON COUNTY. LAW ENFORCEMENT OFFICIALS 
REPORTED THAT NO ADDITIONAL FLOODING HAS OCCURRED ACROSS THE COUNTY 
SINCE MID AFTERNOON. THE WATER LEVELS AROUND THOMASVILLE HAVE ALSO 
SUBSIDED. THUS... THE FLASH FLOOD WARNING HAS BEEN CANCELED.

WHILE MANY OF THE CREEKS AND STREAMS WERE WITHIN THEIR BANKS...THE 
WATER IS FLOWING SWIFTLY. PLEASE DO NOT ALLOW CHILDREN TO PLAY NEAR 
STORM DRAINS OR NEAR THE SWIFTLY MOVING CREEKS AND STREAMS. THE RAPIDLY 
FLOWING WATER CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY 
CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE.

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:00 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 31, 2:00 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN AUG 31 2003

.TONIGHT THROUGH WEDNESDAY...LOSS OF DAYTIME HEATING SHOULD DECREASE
ACTIVITY DURING THE EVENING BUT WILL CARRY POPS THROUGH THE
OVERNIGHT WITH THE SURFACE TROF AS A FOCUS. SLOW MOVING AND
POTENTIAL FOR SOME TRAINING COULD POSE A LOCAL FLOODING THREAT THIS
EVENING. WHILE UNSURE OF TIMING AS MODELS DO DIFFER...UPSTREAM DRY
AIR ANALYZED ON BACK SIDE OF PERSISTENT ATLANTIC RIDGE SHOULD ADVECT
INTO CWA BY MONDAY NIGHT WHILE SURFACE TROF PULLS NORTHWARD. SINCE
CONVECTION PREFERS MOISTURE GRADIENTS FOR DEVELOPMENT (SEE TODAYS
WATER VAPOR IMAGERY AND LIGHTNING STRIKES) WILL RAISE AFTERNOON POPS
FROM SLIGHT CHANCE TO CHANCE FOR MONDAY. MID LEVEL DRYING TREND IS
SHORT LIVED AND WILL CONTINUE TO CARRY CHANCE POPS TUE AND WED AS
FIRST IN A SERIES OF SHORT WAVES CRAVING OUT THE NEXT EAST COAST
UPPER TROF APPROACHES. NO SIGNIFICANT CHANGES TO FORECAST TEMPS.

.THURSDAY THROUGH SUNDAY...MODELS DIVERGED IN THEIR DEPICTION OF
TROUGH CROSSING THE GREAT LAKES AND EASTERN CONUS. GFS SHEARS
TROUGH AXIS TO OUR NORTH...PUSHING THE FRONT THROUGH ON FRIDAY.
OTHER MODELS SHOW A MORE AMPLIFIED PATTERN WITH THE TROUGH AXIS
REMAINING TO OUR WEST THROUGH SATURDAY. GIVEN THESE DIFFERENCES WILL
MAKE FEW CHANGES AND KEEP CHANCE POPS IN THE FORECAST THURSDAY
THROUGH SATURDAY...AND BEGIN SUNDAY DRY. TEMPERATURES SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD...WITH LOWS IN THE MID/UPPER 60S AND HIGHS
IN THE MID 80S.

KK/DS
Hazardous weather outlook, Aug 31, 4:55 AM EDT, 11 hours 56 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY APPROACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Aug 31, 2:40 PM EDT, 2 hours 11 minutes before
NCZ007-008-022>025-038-039-311945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN AUG 31 2003

...HEAVY RAIN AND INTENSE LIGHTNING WILL MOVE ACROSS
GRANVILLE...PERSON...GUILFORD...ALAMANCE...ORANGE...DURHAM...DAVIDSON
AND RANDOLPH COUNTIES THROUGH 400 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM THOMASVILLE TO
BAHAMA...MOVING SLOWLY TO THE NORTH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE BAHAMA...BURLINGTON AND
HIGH POINT. HEAVY RAIN WILL CAUSE HAZARDOUS DRIVING CONDITIONS ALONG
INTERSTATE 40 AND 85.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

DGS
Local storm report, Aug 31, 3:07 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
307 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    THOMASVILLE               NC   WIND DAMAGE
08/31/03   DAVIDSON                       STRONG WINDS TORE OFF THE
                                          ROOF OF A GAS STATIONS
                                          PUMP AREA.

0250 PM    THOMASVILLE               NC   FLOOD
08/31/03   DAVIDSON                       SEVERAL STREETS FLOODED,
                                          INCLUDING INTERSECTION OF
                                          BLAIR AND VIVIAN AND FISHER
                                          FERRY RD. WATER IS NEAR
                                          HOUSES ALONG FALLING CREEK
                                          DRIVE.
Local storm report, Aug 31, 3:53 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
353 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    GREENSBORO                NC   FLOOD
08/31/03   GUILFORD                       NUMEROUS STREETS IN CITY
                                          OFGREENSBORO ARE FLOODED
                                          AND CLOSED. A BRIDGE ON
                                          ALBERNATHY ROAD IS
                                          UNDERWATER WHILE WATER HAS
                                          SPILLED OVER A DAM AND IS
                                          COVERING HIGHWAY 62 NEAR
                                          GROOMTOWN.

KK
Local storm report, Aug 31, 3:56 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
356 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    ARCHDALE                  NC   FLASH FLOODS
08/31/03   RANDOLPH                       BRIDGE ON MENDON HALL ROAD
                                          HAS BEEN WASHED AWAY.
                                          NUMEROUS ROADS IMPASSABLE
                                          AND HAVE BEEN CLOSED.

BL
Special weather statement, Aug 31, 4:12 PM EDT, 39 minutes before
NCZ010-011-027-028-312115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT SUN AUG 31 2003

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...
HALIFAX...NASH AND EDGECOMBE COUNTIES THROUGH 515 PM EDT...

AT 412 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH
VERY HEAVY RAIN ALONG A LINE EXTENDING FROM WARRENTON TO ROCKY
MOUNT...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY MOUNT...LAKE
GASTON...WHITAKERS...AND ENFIELD.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BOATERS ON
LAKE GASTON ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET
TO SAFE HARBOR AT THE FIRST SIGN OF AN APPROACHING STORM.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:54 PM EDTFlash Flood WarningRAHGuilford96 min
Aug 31, 3:43 PM EDTFlash Flood WarningRAHDavidson62 min
Aug 31, 3:53 PM EDTFlash Flood WarningRAHRandolph67 min
Aug 31, 4:58 PM EDTFlash Flood WarningRAHGuilford62 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.